Partial Regularity for Optimal Design Problems Involving Both Bulk and Surface Energies

Research output: Contribution to journalArticle


This paper studies a class of variational problems which involving both bulk and surface energies. The bulk energy is of Dirichlet type though it can be in very general forms allowing unknowns to be scalar or vectors.The surface energy is an arbitrary elliptic parametric integral which is defined on a free interface. One also allows other constraints such as volumes of partitioning sets. One establishes the existence and regularity theory, in particular, the regularity of the free interface of such problems.

Original languageEnglish (US)
Pages (from-to)137-158
Number of pages22
JournalChinese Annals of Mathematics. Series B
Issue number2
StatePublished - Jan 1 1999



  • Nonlinear variational problems
  • Optimal design problem
  • Partial regularity

ASJC Scopus subject areas

  • Mathematics(all)
  • Applied Mathematics

Cite this